Georgia, 2024

Damaging Winds in Georgia, July 23, 2024

July 23, 2024 · NWS FFC · 3 events in 3 counties and zones

Scattered thunderstorms developed along a stationary front in the Atlanta metro and towards Macon. Heavy rainfall was the main threat, however isolated wind damage and strong storms were able to develop through the afternoon along a line stretching from between Atlanta and Macon up through Athens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms developed along a stationary front in the Atlanta metro and towards Macon. Heavy rainfall was the main threat, however isolated wind damage and strong storms were able to develop through the afternoon along a line stretching from between Atlanta and Macon up through Athens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 23, 1:32 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 23, 1:32 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
232 PM EDT Tue Jul 23 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 222 PM EDT Tue Jul 23 2024

Unsettled weather will remain the theme through Wednesday amid
persistent southwesterly flow and a weak stationary front stalled
across the region. Scattered showers and thunderstorms have begun
blossoming this afternoon with assistance from a weak shortwave
aloft and with analyzed SBCAPE of 2000-2500 J/kg across the area.
The primary concern with this activity through late this evening
will be locally heavy rainfall given PWAT values at or above 2"
(above the 90th percentile per sounding climatology for FFC). Weak
midlevel lapse rates will limit the severe threat today, though a
bit (~20-30 kts) of 0-6km bulk shear across north Georgia could
support a gusty wind threat. Shower and thunderstorm coverage is
expected to gradually wane through the overnight hours, but some
isolated activity could persist past midnight.

Wednesday will bring very similar conditions to today, though
convective coverage appears likely to be even more widespread. Deep
moisture will continue to be transported across the area amid
continued southwest flow aloft, while an additional weak disturbance
will provide an additional impetus for fairly widespread convection.
CAMs continue to support this notion, bringing widespread shower and
thunderstorm development Wednesday afternoon through late evening.
With "skinny" forecast CAPE profiles, heavy rainfall will continue
to be the primary concern within the persistent tropical airmass.
Localized flash flooding concerns could materialize, and WPC
introduced a "Slight" risk for excessive rainfall for much of the
CWA on Wednesday to highlight this risk.

Afternoon high temperatures on Wednesday will remain blunted by more
widespread clouds and convection, ranging from the near 80 in far
north Georgia to the low 90s in Middle Georgia.

RW

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 222 PM EDT Tue Jul 23 2024

The upper-level pattern will change at the beginning of the long-
term period as persistent troughing breaks down while a ridge shifts
eastward across the northern tier of the CONUS. Weak upper-level
flow (not quite ridging, not quite troughing) and tropical moisture
(PWAT greater than 1.75") will continue to support generally slow-
moving scattered to numerous showers and storms across the CWA
through the period, with peaks in coverage generally each afternoon
and evening. Instability and precip-loading in downdrafts will be
enough to support frequent cloud-to-ground lightning and gusty to
damaging winds of 40-50 mph (respectively) with strong storms, and a
severe storm or two cannot be ruled out each day. In terms of
antecedent hydrologic conditions, soil moisture is quite high and
many gages on creeks, rivers, and streams are currently measuring
normal to above-normal stages. As a result, slow-moving, efficient
rainfall-producing storms and/or training could cause localized
flash flooding and/or rises on creeks, rivers, and streams. There
are differences among ensemble guidance regarding where the axis of
heaviest rainfall will occur. The GEFS depicts the greatest rainfall
totals in the northeast Georgia mountains and roughly along and
south of I-20, while the EPS depicts the greatest rainfall totals
along and north of I-20. Where the heaviest rainfall occurs each day
will be largely governed by smaller scale features, such as weak
upper-level disturbances and outflow boundaries, which make the QPF
a tad tricky.

Plentiful cloud cover will continue to moderate temperatures,
keeping highs generally in the 80s (with even cooler conditions in
the mountains). Lows will be in the upper 60s to lower 70s (again,
with cooler conditions in the mountains).

Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Tue Jul 23 2024

Earlier patchy MVFR cigs have largely trended to VFR at this hour
with BKN cigs largely around 3.5-5 kft. Sct SHRA/TSRA will
continue to increase this afternoon with highest coverage expected
between 20-01Z. Areas of IFR cigs are possible mainly 08-14Z
Wednesday, though confidence in extent and area is not high.
Expect more widespread SHRA/TSRA Wednesday afternoon. Winds will
be primarily SW at speeds 3-6 kts, though light and vrb to near
calm overnight.

//ATL Confidence...18Z Update...
Medium confidence on morning cigs and SHRA/TSRA timing.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  71  85 /  50  70  70  80
Atlanta         71  87  71  85 /  60  80  80  80
Blairsville     65  81  66  78 /  70  70  70  80
Cartersville    70  85  69  84 /  60  80  80  80
Columbus        74  91  73  88 /  50  80  70  80
Gainesville     71  87  71  83 /  60  80  80  80
Macon           72  92  72  88 /  30  80  70  80
Rome            71  84  70  84 /  60  80  80  80
Peachtree City  70  89  70  86 /  60  80  80  80
Vidalia         74  92  74  90 /  30  80  60  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....Martin
AVIATION...RW
Hazardous weather outlook, Jul 23, 10:22 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1122 AM EDT Tue Jul 23 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1122 AM EDT Tue Jul 23 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected this afternoon
and evening with the greatest coverage across north Georgia. The
strongest storms may produce frequent cloud-to-ground lightning,
gusty winds, and heavy rainfall. Localized flash flooding is
possible, especially across north Georgia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms, mainly in the afternoon and
evening, can be expected each day through Monday. Severe weather
is not anticipated, but localized flash flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 23, 2:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
329 PM EDT Tue Jul 23 2024

GAZ035-037-047-049-232000-
Morgan GA-Walton GA-Barrow GA-Oconee GA-
329 PM EDT Tue Jul 23 2024

...A strong thunderstorm will impact portions of central Oconee,
southeastern Barrow, northwestern Morgan and Walton Counties through
400 PM EDT...

At 328 PM EDT, a strong thunderstorm was over Pannell, or near
Monroe, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Winder, Monroe, Social Circle, Walnut Grove, North High Shoals,
Bethlehem, Bostwick, Between, Good Hope, Bishop, Jersey, Ebenezer,
Fort Yargo State Park, Eastville, Nicholasville, Pannell, Campton,
Russell, Herndonville, and Gratis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3392 8352 3376 8339 3363 8367 3368 8382
      3373 8389 3399 8372
TIME...MOT...LOC 1928Z 226DEG 23KT 3375 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 23, 2:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT Tue Jul 23 2024

GAZ012-020-232030-
Gordon GA-Bartow GA-
357 PM EDT Tue Jul 23 2024

...A strong thunderstorm will impact portions of eastern Gordon and
northeastern Bartow Counties through 430 PM EDT...

At 357 PM EDT, a strong thunderstorm was over Adairsville, or near
Calhoun, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Adairsville, Fairmount, Ranger, Sonoraville, Redbud, Folsom,
Funkhouser, and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3452 8466 3441 8465 3439 8465 3429 8492
      3441 8501 3458 8481
TIME...MOT...LOC 1957Z 241DEG 15KT 3441 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 23, 2:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EDT Tue Jul 23 2024

GAZ025-027-035>037-232030-
Madison GA-Jackson GA-Barrow GA-Clarke GA-Oconee GA-
358 PM EDT Tue Jul 23 2024

...A strong thunderstorm will impact portions of northwestern Oconee,
southeastern Barrow, northwestern Clarke, southeastern Jackson and
southwestern Madison Counties through 430 PM EDT...

At 358 PM EDT, a strong thunderstorm was over Bogart, or 9 miles east
of Winder, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Jefferson, Commerce, Athens, Statham, Arcade, Nicholson, Bogart,
North High Shoals, Bethlehem, Athens-Clarke County, Westgate Park,
James Holland Youth Sports Cmpx, Bear Creek Reservoir, Peach State
Speedway, Beechwood Hills, Sandy Creek Recreation Area, Oconee
Heights, Eastville, Barretts Mill, and Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3417 8340 3405 8328 3383 8349 3388 8357
      3388 8359 3394 8370 3420 8356
TIME...MOT...LOC 1958Z 214DEG 24KT 3396 8356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 23, 3:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
406 PM EDT Tue Jul 23 2024

GAZ006>008-013>015-232030-
Gilmer GA-Dawson GA-Union GA-Pickens GA-Lumpkin GA-Fannin GA-
406 PM EDT Tue Jul 23 2024

...A strong thunderstorm will impact portions of west central
Lumpkin, southeastern Gilmer, northwestern Dawson, northeastern
Pickens, southwestern Union and southeastern Fannin Counties through
430 PM EDT...

At 406 PM EDT, a strong thunderstorm was over Sequoyah Lake, or 8
miles northeast of Jasper, moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Amicalola Falls State Park, Sequoyah Lake, Margret, Camp Merrill,
Fausett Lake, Springer Mountain Shelter, Len Foote Hike Inn,
Cartecay, Black Gap Shelter, Lake Tamarack, Stover Creek Shelter,
Hawk Mountain Shelter, Nimblewill, Roy, and Gaddistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3448 8438 3460 8446 3478 8417 3470 8404
      3454 8403
TIME...MOT...LOC 2006Z 245DEG 25KT 3456 8433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Jul 23, 3:12 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
412 PM EDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     2 NW Good Hope          33.81N 83.63W
07/23/2024                   Walton             GA   Public

            Sub-severe report: small trees and limbs
            reported down near the intersection of
            Bearden Blvd and Luanne Way.

&&

TV
Special weather statement, Jul 23, 3:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT Tue Jul 23 2024

GAZ024-025-027-232100-
Madison GA-Banks GA-Jackson GA-
427 PM EDT Tue Jul 23 2024

...A strong thunderstorm will impact portions of southeastern Banks,
northeastern Jackson and northwestern Madison Counties through 500 PM
EDT...

At 427 PM EDT, a strong thunderstorm was near Nicholson, or near
Commerce, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Commerce, Nicholson, Ila, Pocataligo, Apple Valley, Neese, and Banks
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3442 8338 3432 8339 3427 8334 3424 8334
      3426 8330 3425 8329 3424 8324 3425 8324
      3425 8320 3424 8318 3424 8317 3406 8331
      3416 8353 3445 8339
TIME...MOT...LOC 2027Z 208DEG 20KT 3416 8339

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Greer radar (KGSP), 132 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banks

When
July 23, 3:30 PM EST to 3:32 PM EST
Where
Banks County, 2.37 mi SSE of Homer
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.300, -83.480

Tree reported down on a power line near the intersection of Dogwood Dr and Historic Homer Hwy. Other isolated trees reported down just north of commerce in the same area.

Thunderstorm Wind, Lamar

When
July 23, 7:47 PM EST to 7:49 PM EST
Where
Lamar County, 0.69 mi S of Barnesville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.040, -84.150

Power line reported down the intersection of college drive and veterans pkwy and tree down on house off of Cradley Circle.

Thunderstorm Wind, Butts

When
July 23, 8:30 PM EST to 8:32 PM EST
Where
Butts County, 2.37 mi NNW of Towaliga
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.260, -84.090

Significant structural damage near the intersection of Logistics Pkwy and hwy-16.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204497, 1204498, 1204500.